What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 25, 2:37 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 25, 2:37 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
337 PM EDT Tue Jul 25 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Wednesday)
Issued at 302 PM EDT Tue Jul 25 2023
Key Messages:
1. Isolated to widely scattered severe storms possible through
this evening. Damaging winds, hail up to quarter size, and
localized flash flooding are possible.
2. Heat indices of 100 to 105 degrees expected across the central
and southern Tennessee valley and Sequatchie county through early
this evening and again Wednesday afternoon.
Discussion:
Isolated strong to severe storms have developed across the region.
SPC meso-analysis depicts MLCAPES of 2000-3000. Greatest concern
with these storms will be damaging winds due to DCAPEs of
1100-1200, high low-level lapse rates of 8-8.5 degrees, and
melting of hail with Hail CAPES of 700-900.
Even though freezing level is high, the high Hail CAPES is
producing reports of dime to penny size hail.
Since these storms have locked into some of the terrain features
and training across the same locations, localized flash flooding
is also a concern.
Given limited to no upper forcing, these storms will quickly
diminish by around sunset.
For tonight, sky cover will clear with radiational cooling
allowing for patchy fog development, especially areas that receive
rain and along/near area streams and lakes. Some of the fog could
be locally dense.
For Wednesday, airmass will instability being less, per HREF.
Isolated storms are possible across the terrain features,
otherwise a hot and muggy day is in store. Heat indices will climb
to 100 to 105 degrees across much of the central and southern
Tennessee valley and Sequatchie valley during the afternoon.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 302 PM EDT Tue Jul 25 2023
Key Messages:
1. Scaattered to isolated afternoon convection along the mountains
Thu-Fri, expanding into the TN Valley Sat-Sun as a front approaches.
2. Heat Index values peaking in the 100-105 range in the central and
southern TN Valley through Saturday.
Discussion:
The main weather impact at the start of this period will be the
heat. It won't be record-breaking, but it will be above normal and
uncomfortable in some areas. While NBM dewpoints continue to appear
too high, in the mid 70s, even lower 70s dewpoints will give heat
index values between 100-105 in the central and southern portions of
the TN Valley, as highs will reach the mid/upper 90s.
For Thursday and Friday, a lack of forcing and low level moisture
should keep most convective development confined to the mountains
along thw NC border, and possibly parts of SW VA. A front pushes
into the OH Valley on Thursday, and stalls as it becomes parallel to
the low/midlevel flow. The NAM depicts a pre-frontal surface trough
and midlevel shortwave trough crossing WV/VA on Thursday, and some
convection with this trough may track into our SW VA counties.
The pattern becomes slightly more amplified on Saturday as a trough
deepens over eastern Canada and New England. This allows the stalled
front to our north to start a southward push. Moisture remains
limited but with some better QG forcing nearby, convective coverage
is expected to increase a bit, with chance PoPs forecast in the
northern sections Saturday and Sunday.
Models differ on whether the front will make it south of our area on
Sunday, but temps and dewpoints should drop slightly and take the
edge off the heat for a couple days. Another hot pattern may set up
for the middle of next week as a large ridge will be positioned over
the lower MS region and the Deep South.
&&
.AVIATION...
(18Z TAFS)
Issued at 133 PM EDT Tue Jul 25 2023
Overall, VFR conditions throughout the forecast. However,
isolated afternoon/early evening storms are expected across east
Tennessee. Confidence of a storm near the terminal is too low to
include. MVFR conditions due to fog/low clouds are possible at TRI
between 10-12Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 95 72 96 / 0 10 0 10
Knoxville McGhee Tyson Airport, TN 70 92 72 94 / 10 10 0 10
Oak Ridge, TN 68 92 71 93 / 10 10 0 10
Tri Cities Airport, TN 65 90 68 92 / 10 10 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...DH
LONG TERM....DGS
AVIATION...DH
Hazardous weather outlook, Jul 25, 2:07 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Tue Jul 25 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
307 PM EDT Tue Jul 25 2023 /207 PM CDT Tue Jul 25 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated severe storms through this evening. Damaging winds and
localized flash flooding are possible. The greatest coverage of
thunderstorms will be across the higher terrain.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
In the hours before
Special weather statement, Jul 25, 2:40 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Tue Jul 25 2023
TNZ068-069-071-252030-
Loudon TN-Knox TN-NW Blount TN-
340 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of northeastern Loudon,
southwestern Knox and northwestern Blount Counties through 430 PM
EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Farragut, or 7 miles southeast of Oak Ridge, moving southeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knoxville, Maryville, Lenoir City, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Friendsville and Bearden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3582 8428 3598 8417 3590 8379 3570 8402
TIME...MOT...LOC 1939Z 298DEG 17KT 3591 8418
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DGSLocal storm report, Jul 25, 2:49 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
349 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 2 W Kingston 35.87N 84.54W
07/25/2023 Roane TN 911 Call Center
1 tree down on Bluff Rd.
&&Special weather statement, Jul 25, 3:03 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT Tue Jul 25 2023
TNZ036-037-069-252045-
Anderson TN-Union TN-Knox TN-
403 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of north central Knox,
northeastern Anderson and southern Union Counties through 445 PM
EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Maynardville, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maynardville, Plainview, Norris, Paulette, Andersonville and Big
Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3619 8409 3628 8399 3624 8374 3607 8391
TIME...MOT...LOC 2002Z 293DEG 6KT 3621 8397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KRSSpecial weather statement, Jul 25, 3:08 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
408 PM EDT Tue Jul 25 2023
TNZ068-086-252100-
Northwest Monroe TN-Loudon TN-
408 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of southeastern Loudon
and northwestern Monroe Counties through 500 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sweetwater, Madisonville, Vonore, Philadelphia and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3548 8427 3557 8450 3558 8450 3559 8452
3561 8452 3561 8453 3569 8446 3569 8423
TIME...MOT...LOC 2007Z 274DEG 11KT 3564 8441
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KRSSpecial weather statement, Jul 25, 3:20 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Tue Jul 25 2023
TNZ017-018-VAZ008-252100-
Sullivan TN-Johnson TN-Washington VA-
420 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of northeastern
Sullivan, northern Johnson and southeastern Washington Counties
through 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Abingdon, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain City, Damascus, Harr, Shady Valley and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
3653 8171 3647 8170 3646 8171 3642 8172
3641 8174 3639 8173 3638 8174 3656 8202
3671 8190 3661 8165
TIME...MOT...LOC 2020Z 303DEG 21KT 3660 8189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KRSSpecial weather statement, Jul 25, 3:34 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
434 PM EDT Tue Jul 25 2023
TNZ071-072-252100-
Blount Smoky Mountains TN-NW Blount TN-
434 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of northeastern Blount
County through 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagleton Village, or near Maryville, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Maryville, Alcoa, Rockford, Eagleton Village, Townsend, Walland,
Cades Cove and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3574 8403 3585 8391 3584 8385 3586 8383
3580 8375 3575 8373 3575 8372 3573 8372
3572 8370 3571 8370 3571 8368 3569 8368
3557 8384
TIME...MOT...LOC 2034Z 312DEG 16KT 3577 8388
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KRS